Texas, 2005

Flash Flood and Hail in Texas, February 24, 2005

February 24, 2005 · NWS HGX · 6 events in 2 counties and zones

3 hail, 1 thunderstorm wind, 1 flash flood, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$33,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Feb 24, 3:10 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Feb 24, 3:10 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
310 AM CST THU FEB 24 2005

.DISCUSSION...
FIRST ORDER OF BUSINESS WILL BE TO CANCEL THE NPW DENSE FOG ADVISORY.
OUTFLOW BOUNDARY FROM EARLIER STORMS ENABLED FOG TO THIN OUT ACROSS
THE COASTAL ZONES. SOME PATCHY DENSE FOG IS STILL POSSIBLE OVER OUR
SW ZONES THROUGH SUNRISE BUT NOT ENOUGH TO JUSTIFY AN ADVISORY.

COLD FRONT WAS LOCATED ACROSS OUR NRN ZONES FROM SAN MARCOS TO JUST
NORTH OF COLLEGE STATION TO NEAR JASPER. THE FRONT WILL CONTINUE
MOVING SLOWLY SOUTHWARD...PUSHING OFF THE COAST BY LATE MORNING. TEMPS
ARE AT THEIR HIGHEST NOW AND WILL SLOWLY FALL THROUGH THE DAY. A LARGE
COMPLEX OF SHRA/TSRA WAS LOCATED OVER CENTRAL TEXAS...WITH THE
STRONGEST STORMS BETWEEN SAN ANTONIO AND CORPUS CHRISTI. WILL NEED TO
WATCH THESE CLOSELY AS THEY COULD IMPACT OUR SW ZONES FROM 11Z-15Z
WITH POSSIBLE SEVERE WEATHER.

COMBINATION OF LOW LEVEL JET...PWS OF 1.2-1.4 INCHES...AND INCREASING
DIFFLUENCE ALOFT (AIDED BY PROXIMITY TO RRQ OF UPPER JET) WILL FAVOR
DEVELOPMENT OF NUMEROUS SHRA/TSRA ACROSS SE TX THIS MORNING. THE MAIN
THREAT WILL BE HEAVY RAINFALL. HPC HAS PLACED THE SOUTHERN HALF OF SE
TX IN A SLIGHT RISK FOR EXCESSIVE RAINFALL. HAVE DECIDED TO MENTION
LOCALLY HEAVY RAIN IN ALL ZONES TODAY. HOWEVER...WILL MENTION IN
HWOHGX THAT HEAVIEST AMOUNTS ARE EXPECTED OVER OUR SOUTHERN HALF. WILL
CALL FOR WIDESPREAD RAINFALL AMOUNTS OF 1/2 TO 1 INCH...WITH ISOLATED
TOTALS OF 2 TO 4 INCHES THROUGH THIS EVENING. GIVEN THAT YESTERDAYS
RAINFALL WAS VERY SPOTTY...WILL HOLD OFF ON ISSUANCE OF AN FFA.
HOWEVER...SOME LOCALIZED FLOODING PROBLEMS ARE POSSIBLE.

MUCH OF THE CONVECTION WILL BECOME ELEVATED IN NATURE WHICH WILL LIMIT
THE SEVERE WEATHER THREAT AFTER MID-MORNING. HOWEVER...THE STRONGEST
STORMS COULD PRODUCE SMALL HAIL.

PRECIP WILL DECREASE FROM NORTH TO SOUTH BY MIDNIGHT. MAINTAINED LOW
POPS FOR FRIDAY WITH SE TX STILL IN THE SOUTHWEST FLOW ALOFT.

GFS/ECMWF ARE TRENDING FASTER WITH THE REMNANTS OF THE UPPER LOW
CROSSING TEXAS OVER THE WEEKEND. BEST ISENTROPIC LIFT IS NOW FORECAST
TO TAKE PLACE FROM SAT AFTN THROUGH SUNDAY MORNING. WILL KEEP POPS ON
THE LOW SIDE WITH PWS FORECAST TO REMAIN UNDER AN INCH. ANOTHER
FROPA IS EXPECTED MONDAY WHICH WILL DRY THINGS OUT FOR A DAY OR TWO.
MODELS DISAGREE FROM WEDNESDAY ONWARD SO WENT WITH THE STATUS QUO.

35

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      57  45  59  42  60 /  80  30  20  10  20
HOUSTON (IAH)              59  47  60  44  60 / 100  50  20  10  20
GALVESTON (GLS)            63  51  59  50  60 / 100  60  20  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
.TX...NONE.
.GM...NONE.

&&
Hazardous weather outlook, Feb 24, 6:15 AM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
615 AM CST THU FEB 24 2005

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-251300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
615 AM CST THU FEB 24 2005

...LOCALLY HEAVY RAINFALL POSSIBLE ACROSS ALL OF SOUTHEAST TEXAS
TODAY...
...A FEW SEVERE THUNDERSTORMS POSSIBLE THIS MORNING OVER THE
SOUTHERN THIRD OF THE AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT.
NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS SOUTHEAST TEXAS
TODAY AS A COLD FRONT INTERACTS WITH A MOIST AND UNSTABLE AIRMASS IN
PLACE.

THE MAIN HAZARDOUS WEATHER THREAT TODAY WILL BE MINOR FLOODING DUE TO
LOCALLY HEAVY RAINFALL. RAINFALL AMOUNTS THROUGH THIS EVENING WILL
AVERAGE 1 TO 2 INCHES. ISOLATED RAINFALL TOTALS OF 3 TO 5 INCHES ARE
POSSIBLE MAINLY OVER THE SOUTHERN HALF OF SOUTHEAST TEXAS. THE HEAVY
RAINFALL COULD CAUSE LOCALIZED FLOODING OF STREETS...FEEDER ROADS...
UNDERPASSES...AND OTHER LOW LYING SPOTS.

IN ADDITION...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING
ALONG AND SOUTH OF A LINE FROM EDNA TO HOUSTON TO WINNIE. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS. THE
SEVERE WEATHER THREAT IS EXPECTED TO END BY MIDDAY.

THE RAIN WILL TAPER OFF FROM NORTH TO SOUTH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT....
SPOTTER ACTIVATION IS POSSIBLE TODAY.

In the hours before

Special weather statement, Feb 24, 5:00 AM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
500 AM CST THU FEB 24 2005

GMZ330-350-TXZ210-226-235>237-241600-
BRAZORIA-COLORADO-JACKSON-MATAGORDA-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-WHARTON-
500 AM CST THU FEB 24 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 AM CST...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
THAT COVERS THE SOUTHWEST PORTIONS OF SOUTHEAST TEXAS AND THE MIDDLE
TEXAS COAST.

THE COUNTIES INCLUDED IN THE WATCH ARE BRAZORIA...COLORADO...
JACKSON...MATAGORDA...AND WHARTON. THE WATCH ALSO INCLUDES MATAGORDA
BAY AND THE COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL OUT 20 NAUTICAL MILES.

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED JUST WEST OF
VICTORIA AT 500 AM. THIS CLUSTER OF THUNDERSTORMS WILL MOVE EASTWARD
ACROSS THE WATCH AREA THROUGH MID MORNING. CONDITIONS APPEAR FAVORABLE
FOR SOME OF THE STORMS TO BECOME SEVERE...PRODUCING LARGE HAIL AND
DAMAGING WINDS.

PERSONS IN OR NEAR THE WATCH AREA SHOULD BE PREPARED FOR THE
POSSIBILITY OF SEVERE WEATHER THIS MORNING. BE PREPARED TO TAKE
QUICK ACTION IF A WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER NEWS SOURCES FOR FURTHER
WEATHER UPDATES AND POSSIBLE WARNINGS.

The radar

The Houston radar (KHGX), 67 km away, was scanning. The volume nearest the first event began at 12:57 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.

Hail, Fort Bend

When
February 24, 6:55 AM CST
Where
Fort Bend County, Sugarland
Measured
0.88 in hail
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
29.617, -95.750

Nickel size hail.

Hail, Harris

When
February 24, 6:58 AM CST
Where
Harris County, 10 mi W of Bellaire
Measured
1 in hail
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
29.650, -95.650

Mission Bend area.

Thunderstorm Wind, Fort Bend

When
February 24, 7:00 AM CST
Where
Fort Bend County, 3 mi NNW of Sugarland
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
29.528, -95.771 (the zone’s center; the record gives no point)

Mission Bend area.

Hail, Fort Bend

When
February 24, 7:05 AM CST
Where
Fort Bend County, Stafford
Measured
0.88 in hail
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
29.617, -95.633

Nickel size hail.

Flash Flood, Fort Bend

When
February 24, 7:06 AM CST to 9:00 AM CST
Where
Fort Bend County, 7 mi W of Sugarland
Reported by
GENERAL PUBLIC
Coordinates
29.617, -95.567

Pecan Grove area.

Lightning, Harris

When
February 24, 7:58 AM CST
Where
Harris County, Houston
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
29.700, -95.650

40 year old man injured while holding an umbrella in Houston's Memorial Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437865, 5437170, 5437866, 5437169, 5437171, 5437172.